Hail, Meade
- When
- July 20, 4:40 PM CST
- Where
- Meade County, 3 mi S of Fowler
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -100.200
6 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT TUE JUL 20 2004 .DISCUSSION... DAYS 1-2... QUESTIONS THIS CYCLE WILL BE CHANCES FOR CONVECTION IN CONVERGENCE ALONG SURFACE TROUGH, RESULTANT TEMPERATURES AND FINALLY THE ARRIVAL OF THE POLAR FRONT ON THURSDAY. THE DIAGNOSTICS SHOW THE HUGE UPPER RIDGE OVER THE MAJORITY OF THE WESTERN CONUS WITH A BROAD UPPER TROUGH OVER THE EAST. A STREAM OF NEARLY TROPICAL MOISTURE CONTINUES TO WEND ITS WAY FROM THE WESTERN GULF NORTHWARD ACROSS WEST TEXAS INTO EAST COLORADO AND FAR WEST KANSAS WHERE IT MEETS THE LOW LEVEL LEE TROUGH. H8 DEWPOINTS ARE IN THE MID TEENS IN THIS AREA AS WELL AS FARTHER EAST ACROSS THE CENTRAL PLAINS. MORNING SOUNDING ANALYSIS SHOWS A HEALTHY CAP EARLY ON EVENTUALLY ERODING AWAY SO THAT BY LATE AFTERNOON SOME CONVECTION MAY BE POSSIBLE INTO THE EARLY EVENING HOURS FORCED BY LOW LEVEL CONVERGENCE ALONG THE SURFACE TROUGH FROM SOUTH CENTRAL NEBRASKA TO SOUTHEAST COLORADO. SMALL POPS WILL REMAIN IN PLACE FOR THIS EVENTUALITY. THE SURFACE TROUGH WORKS EASTWARD ABOUT 50 TO 60 MILES TONIGHT SO THAT SOME SMALL POPS ALONG IT FOR ISOLATED CONVECTION WILL CONTINUE THROUGH WEDNESDAY AND INCREASE FOR ENHANCED INSTABILITY DUE TO DIURNAL HEATING BY AFTERNOON. SOME CLOUD COVER FROM CONVECTIVE DEBRIS WILL LIMIT SURFACE HIGH TEMPERATURES WEDNESDAY AND HAVE TRIMMED HIGHS DOWN SLIGHTLY FOR THIS. WEDNESDAY NIGHT WILL SEE THE SURFACE HOT AIR TROUGH SINK EVEN FARTHER TO THE SOUTHEAST WITH SMALL CHANCES FOR CONVECTION ALONG IT REMAINING THROUGH THE NIGHT INTO THURSDAY. THE BIG STORY HOWEVER WILL BE THE POLAR FRONT ARRIVING FROM THE NORTH IN THE AFTERNOON FORCED BY A SHORT WAVE TROUGH ALOFT IN THE UPPER FLOW. AS CONVECTION BREAKS OUT ALONG AND NORTH OF THIS FEATURE WEDNESDAY NIGHT IT WILL PROVIDE SOME RAIN COOLED AIR NORTH OF THE FRONT WHICH SHOULD FORCE THE BOUNDARY SOUTH SIMILAR TO WHAT THE ETA AND MESOETA DO. IT MAY EVEN BE FASTER. AS A RESULT OF THIS, HAVE GONE WITH A 20 DEGREE SPREAD IN HIGH TEMPERATURES ACROSS MY ZONES FROM NORTH TO SOUTH DUE TO THE FRONT AND THE ASSOCIATED CLOUDS AND CONVECTION WITH IT. THE MODELS INITIALIZED FAIRLY WELL WITH THEIR MASS AND MOISTURE FIELDS AND SEE NO REASON TO DISBELIEVE THEM. THE ETA AND MESOETA WERE USED FOR THIS FORECAST WITH MINOR CHANGES MADE FOR LOCAL EFFECTS AND A SLIGHTLY FASTER FRONTAL MOVEMENT. DAYS 3-7... LIKE WHAT WAS STATED IN THE NIGHT SHIFT DISCUSSION, THE MODELS ARE IN GOOD AGREEMENT ON A COOLER, WETTER PATTERN ACROSS THE CENTRAL PLAINS TOWARD THE END OF THE WEEK. THE WAVE THAT IS NOW MOVING INTO THE PAC NW WILL GET THE BALL ROLLING, WITH THE WAVE NEAR 50N 160W HELPING TO BUILD A WEST COAST RIDGE THAT WILL REINFORCE IT. AS FAR AS SENSIBLE WX FOR MY CWA, THE COLD FRONT WILL DROP THRU LATE THURSDAY AND WILL CONTINUE TO BE REINFORCED AS SURFACE PRESSURES RISE OVER THE PLAINS. THIS SHOULD KEEP THE FRONT TO OUR SOUTH INTO THE WEEKEND WITH SOME POSSIBLE RETREAT BACK TO THE NORTH BRIEFLY ON SUNDAY. THEN ANOTHER POTENT WAVE ROUNDS THE WESTERN RIDGE AND DIVES INTO THE PLAINS EARLY NEXT WEEK WITH YET ANOTHER PUSH OF COOLER AIR. I AM NOT BUYING INTO THE MOS WARMING TREND TOWARD CLIMO EARLY NEXT WEEK. I DONT SEE HOW TEMPS WILL CLIMB CLOSE TO 90 ON MONDAY AND TUESDAY WITH 850MB TEMPS DICTATING 60S AND 70S FOR HIGHS MONDAY. THIS IS WHERE THE HUMAN FORECASTER CAN ADD VALUE TO THE FORECAST. AS FOR POPS, THE BEST CHANCES FOR RAINFALL WILL BE WITH THE FRONTAL PASSAGE THUR PM AND AGAIN ON SUNDAY PM WITH THE APPROACHING WAVE. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 94 68 93 / 20 30 30 40 GCK 67 94 66 85 / 20 30 30 40 EHA 65 92 65 93 / 30 30 30 30 LBL 68 93 68 94 / 30 30 30 30 HYS 71 94 66 80 / 30 30 30 40 P28 72 100 70 94 / 10 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE JUL 20 2004 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TODAY WILL BE QUITE HOT, WITH MAXIMUM TEMPERATURES REACHING THE 100 TO 105 DEGREE RANGE NORTHEAST OF A GARDEN CITY TO COLDWATER LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Large tree limbs were blown down.
Numerous large tree limbs were blown down.
Ten inch diameter tree limbs were blown down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416747, 5416748, 5416749, 5416750, 5416751, 5416752, 5416753, 5416754, 5416755, 5416756.